medwireNews: Researchers have found that users of the obesity drug, orlistat, have an increased risk for acute liver injury compared with non-users in the time period prior to taking the drug.
The findings suggest that a purported link between orlistat and serious hepatic disease is not due to the drug itself, say study authors Ian Douglas (London School of Hygiene and Tropical Medicine, UK) and colleagues.
The study used data on 94,695 patients taken from UK primary care and hospital databases who received orlistat for a mean of 10.8 months between January 1999 and March 2011. Patients served as self-controls, with rates of liver injury around treatment compared with periods of non-usage. There were 988 definite or probable cases of liver injury, of which 94 (9.5%) occurred during orlistat treatment.
The risk for liver injury was 2.2-fold higher during the first 30 days of orlistat treatment compared with periods of non-use, the authors report in the BMJ.
However, in the 90 days prior to first orlistat prescription, the risk for liver injury was also 1.5-fold higher compared with non-use. Further analysis showed that the risk for liver injury was no higher in the 90 days after first orlistat prescription than in the 90 days prior (incident rate ratio = 1.02).
Additionally, orlistat use for greater than 30 days was not associated with any significant increase in risk for liver injury.
Although results from preclinical trials of orlistat and a later meta-analysis of trial data did not find any link to liver disease, concerns have been raised since its launch in 1998 and the US Food and Drug Administration has previously issued warnings about a possible association, explain Douglas and colleagues.
The authors say there are several reasons why the start of orlistat treatment might coincide with times of increased risk for liver injury. For example, changes in health status that trigger the commencement of treatment may be related to underlying liver disease. They may also lead to additional tests, including liver function tests, being performed which could result in asymptomatic patients to be registered as cases on this basis. Indeed, the authors note that the rate of liver testing was higher in the 90 days before and after orlistat prescription than at other times (774 vs 481 tests per 1000 patient-years).
"Our results imply that studies based only on traditional epidemiological designs or spontaneous adverse events are likely to detect associations between starting orlistat treatment and liver injury, but such associations should not be interpreted as evidence for an adverse causal effect of the drug unless an increased risk in the period immediately before the start of treatment can be excluded," the authors conclude.
medwireNews (www.medwirenews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013
Full free text